Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 020, 38 pages      arXiv:2102.07593

A Note on Multi-Oriented Graph Complexes and Deformation Quantization of Lie Bialgebroids

Kevin Morand ab
a) Department of Physics, Sogang University, Seoul 04107, South Korea
b) Center for Quantum Spacetime, Sogang University, Seoul 04107, South Korea

Received July 07, 2021, in final form March 09, 2022; Published online March 20, 2022

Universal solutions to deformation quantization problems can be conveniently classified by the cohomology of suitable graph complexes. In particular, the deformation quantizations of (finite-dimensional) Poisson manifolds and Lie bialgebras are characterised by an action of the Grothendieck-Teichmüller group via one-colored directed and oriented graphs, respectively. In this note, we study the action of multi-oriented graph complexes on Lie bialgebroids and their ''quasi'' generalisations. Using results due to T. Willwacher and M. Zivković on the cohomology of (multi)-oriented graphs, we show that the action of the Grothendieck-Teichmüller group on Lie bialgebras and quasi-Lie bialgebras can be generalised to quasi-Lie bialgebroids via graphs with two colors, one of them being oriented. However, this action generically fails to preserve the subspace of Lie bialgebroids. By resorting to graphs with two oriented colors, we instead show the existence of an obstruction to the quantization of a generic Lie bialgebroid in the guise of a new $\mathsf{Lie}_\infty$-algebra structure non-trivially deforming the ''big bracket'' for Lie bialgebroids. This exotic $\mathsf{Lie}_\infty$-structure can be interpreted as the equivalent in $d=3$ of the Kontsevich-Shoikhet obstruction to the quantization of infinite-dimensional Poisson manifolds (in $d=2$). We discuss the implications of these results with respect to a conjecture due to P. Xu regarding the existence of a quantization map for Lie bialgebroids.

Key words: deformation quantization; Kontsevich's graphs; Lie bialgebroids; Grothendieck-Teichmüller group.

pdf (851 kb)   tex (62 kb)  


  1. Alexandrov M., Schwarz A., Zaboronsky O., Kontsevich M., The geometry of the master equation and topological quantum field theory, Internat. J. Modern Phys. A 12 (1997), 1405-1429, arXiv:hep-th/9502010.
  2. Antunes P., Nunes da Costa J.M., Split Courant algebroids as $L_\infty$-structures, J. Geom. Phys. 155 (2020), 103790, 19 pages, arXiv:1912.09791.
  3. Bangoura M., Kosmann-Schwarzbach Y., The double of a Jacobian quasi-bialgebra, Lett. Math. Phys. 28 (1993), 13-29.
  4. Bar-Natan D., On the Vassiliev knot invariants, Topology 34 (1995), 423-472.
  5. Basile T., Lejay D., Morand K., Categories enriched over oplax monoidal categories, in preparation.
  6. Calaque D., Formality for Lie algebroids, Comm. Math. Phys. 257 (2005), 563-578, arXiv:math.QA/0404265.
  7. Cornalba L., Schiappa R., Nonassociative star product deformations for D-brane world-volumes in curved backgrounds, Comm. Math. Phys. 225 (2002), 33-66, arXiv:hep-th/0101219.
  8. Courant T., Dirac manifolds, Trans. Amer. Math. Soc. 319 (1990), 631-661.
  9. Courant T., Weinstein A., Beyond Poisson structures, in Action hamiltoniennes de groupes. Troisième théorème de Lie (Lyon, 1986), Travaux en Cours, Vol. 27, Hermann, Paris, 1988, 39-49, available at alanw/Beyond.pdf.
  10. Dito G., The necessity of wheels in universal quantization formulas, Comm. Math. Phys. 338 (2015), 523-532, arXiv:1308.4386.
  11. Dolgushev V.A., Erratum to ''A proof of Tsygan's formality conjecture for an arbitrary smooth manifold'', arXiv:math.QA/0703113.
  12. Dolgushev V.A., Stable formality quasi-isomorphisms for Hochschild cochains, arXiv:1109.6031.
  13. Dolgushev V.A., Rogers C.L., The cohomology of the full directed graph complex, Algebr. Represent. Theory 23 (2020), 917-961, arXiv:1711.04701.
  14. Dolgushev V.A., Rogers C.L., Willwacher T.H., Kontsevich's graph complex, GRT, and the deformation complex of the sheaf of polyvector fields, Ann. of Math. 182 (2015), 855-943, arXiv:1211.4230.
  15. Dorfman I.Ya., Dirac structures of integrable evolution equations, Phys. Lett. A 125 (1987), 240-246.
  16. Drinfeld V.G., Quasi-Hopf algebras, Leningrad Math. J. 1 (1990), 1419-1457.
  17. Drinfeld V.G., On quasitriangular quasi-Hopf algebras and on a group that is closely connected with $\mathrm{Gal}(\overline{\mathbb Q}/\mathbb Q)$, Leningrad Math. J. 2 (1991), 829-860.
  18. Drinfeld V.G., On some unsolved problems in quantum group theory, in Quantum Groups (Leningrad, 1990), Lecture Notes in Math., Vol. 1510, Springer, Berlin, 1992, 1-8.
  19. Enriquez B., Halbout G., Quantization of quasi-Lie bialgebras, J. Amer. Math. Soc. 23 (2010), 611-653, arXiv:0804.0496.
  20. Etingof P., Kazhdan D., Quantization of Lie bialgebras. I, Selecta Math. (N.S.) 2 (1996), 1-41, arXiv:q-alg/9506005.
  21. Fedosov B.V., A simple geometrical construction of deformation quantization, J. Differential Geom. 40 (1994), 213-238.
  22. Frégier Y., Zambon M., Simultaneous deformations and Poisson geometry, Compos. Math. 151 (2015), 1763-1790, arXiv:1202.2896.
  23. Gerstenhaber M., The cohomology structure of an associative ring, Ann. of Math. 78 (1963), 267-288.
  24. Getzler E., Lie theory for nilpotent $L_\infty$-algebras, Ann. of Math. 170 (2009), 271-301, arXiv:math.AT/0404003.
  25. Ginot G., Yalin S., Deformation theory of bialgebras, higher Hochschild cohomology and formality, arXiv:1606.01504.
  26. Groenewold H.J., On the principles of elementary quantum mechanics, Physica 12 (1946), 405-460.
  27. Grothendieck A., Esquisse d'un programme, in Geometric Galois Actions, 1, London Math. Soc. Lecture Note Ser., Vol. 242, Cambridge University Press, Cambridge, 1997, 5-48.
  28. Hinich V., Lemberg D., Formality theorem and bialgebra deformations, Ann. Fac. Sci. Toulouse Math. 25 (2016), 569-582, arXiv:1410.2132.
  29. Jost C., Globalizing $L_\infty$-automorphisms of the Schouten algebra of polyvector fields, Differential Geom. Appl. 31 (2013), 239-247, arXiv:1201.1392.
  30. Khoroshkin A., Willwacher T., Zivković M., Differentials on graph complexes, Adv. Math. 307 (2017), 1184-1214, arXiv:1411.2369.
  31. Klimčík C., Strobl T., WZW-Poisson manifolds, J. Geom. Phys. 43 (2002), 341-344, arXiv:math.SG/0104189.
  32. Kontsevich M., Formality conjecture, in Deformation Theory and Symplectic Geometry (Ascona, 1996), Math. Phys. Stud., Vol. 20, Kluwer Acad. Publ., Dordrecht, 1997, 139-156, available at maxim/TEXTS/Formality conjecture.pdf.
  33. Kontsevich M., Operads and motives in deformation quantization, Lett. Math. Phys. 48 (1999), 35-72, arXiv:math.QA/9904055.
  34. Kontsevich M., Deformation quantization of Poisson manifolds, Lett. Math. Phys. 66 (2003), 157-216, arXiv:q-alg/9709040.
  35. Kosmann-Schwarzbach Y., Jacobian quasi-bialgebras and quasi-Poisson Lie groups, in Mathematical Aspects of Classical Field Theory (Seattle, WA, 1991), Contemp. Math., Vol. 132, Editors M. Gotay, J.E. Marsden, V. Moncrief, Amer. Math. Soc., Providence, RI, 1992, 459-489.
  36. Kosmann-Schwarzbach Y., Exact Gerstenhaber algebras and Lie bialgebroids, Acta Appl. Math. 41 (1995), 153-165.
  37. Kosmann-Schwarzbach Y., Quasi, twisted, and all that $\dots$ in Poisson geometry and Lie algebroid theory, in The Breadth of Symplectic and Poisson Geometry, Progr. Math., Vol. 232, Birkhäuser Boston, Boston, MA, 2005, 363-389, arXiv:math.SG/0310359.
  38. Lang H., Sheng Y., Xu X., Strong homotopy Lie algebras, homotopy Poisson manifolds and Courant algebroids, Lett. Math. Phys. 107 (2017), 861-885, arXiv:1312.4609.
  39. Lecomte P.B.A., Roger C., Modules et cohomologies des bigèbres de Lie, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), 405-410.
  40. Liu Z.-J., Weinstein A., Xu P., Manin triples for Lie bialgebroids, J. Differential Geom. 45 (1997), 547-574, arXiv:dg-ga/9508013.
  41. Loday J.-L., Vallette B., Algebraic operads, Grundlehren der mathematischen Wissenschaften, Vol. 346, Springer, Heidelberg, 2012.
  42. Mackenzie K.C.H., Xu P., Lie bialgebroids and Poisson groupoids, Duke Math. J. 73 (1994), 415-452.
  43. Markl M., Intrinsic brackets and the $L_\infty$-deformation theory of bialgebras, J. Homotopy Relat. Struct. 5 (2010), 177-212, arXiv:math.AT/0411456.
  44. Mehta R.A., Supergroupoids, double structures, and equivariant cohomology, Ph.D. Thesis, university of California, Berkeley, 2006, arXiv:math.DG/0605356.
  45. Merkulov S., Exotic automorphisms of the Schouten algebra of polyvector fields, arXiv:0809.2385.
  46. Merkulov S., Operads, configuration spaces and quantization, Bull. Braz. Math. Soc. (N.S.) 42 (2011), 683-781, arXiv:1005.3381.
  47. Merkulov S., Multi-oriented props and homotopy algebras with branes, Lett. Math. Phys. 110 (2020), 1425-1475, arXiv:1712.09268.
  48. Merkulov S., Grothendieck-Teichmüller group, operads and graph complexes: a survey, in Integrability, Quantization, and Geometry II. Quantum Theories and Algebraic Geometry, Proc. Sympos. Pure Math., Vol. 103, Amer. Math. Soc., Providence, RI, 2021, 383-445, arXiv:1904.13097.
  49. Merkulov S., Vallette B., Deformation theory of representations of prop(erad)s. I, J. Reine Angew. Math. 634 (2009), 51-106, arXiv:0707.0889.
  50. Merkulov S., Willwacher T., An explicit two step quantization of Poisson structures and Lie bialgebras, Comm. Math. Phys. 364 (2018), 505-578, arXiv:1612.00368.
  51. Merkulov S., Willwacher T., Classification of universal formality maps for quantizations of Lie bialgebras, Compos. Math. 156 (2020), 2111-2148, arXiv:1605.01282.
  52. Moerdijk I., Mrčun J., On the universal enveloping algebra of a Lie algebroid, Proc. Amer. Math. Soc. 138 (2010), 3135-3145, arXiv:0801.3929.
  53. Morand K., M. Kontsevich's graph complexes and universal structures on graded symplectic manifolds I, arXiv:1908.08253.
  54. Moyal J.E., Quantum mechanics as a statistical theory, Proc. Cambridge Philos. Soc. 45 (1949), 99-124.
  55. Nest R., Tsygan B., Formal deformations of symplectic manifolds with boundary, J. Reine Angew. Math. 481 (1996), 27-54.
  56. Penkava M., Vanhaecke P., Deformation quantization of polynomial Poisson algebras, J. Algebra 227 (2000), 365-393, arXiv:math.QA/9804022.
  57. Quillen D., Rational homotopy theory, Ann. of Math. 90 (1969), 205-295.
  58. Roytenberg D., Courant algebroids, derived brackets and even symplectic supermanifolds, Ph.D. Thesis, university of California, Berkeley, 1999, arXiv:math.DG/9910078.
  59. Roytenberg D., On the structure of graded symplectic supermanifolds and Courant algebroids, in Quantization, Poisson Brackets and Beyond (Manchester, 2001), Contemp. Math., Vol. 315, Amer. Math. Soc., Providence, RI, 2002, 169-185, arXiv:math.SG/0203110.
  60. Roytenberg D., Quasi-Lie bialgebroids and twisted Poisson manifolds, Lett. Math. Phys. 61 (2002), 123-137, arXiv:math.QA/0112152.
  61. Sakáloš Š., Ševera P., On quantization of quasi-Lie bialgebras, Selecta Math. (N.S.) 21 (2015), 649-725, arXiv:1304.6382.
  62. Ševera P., Some title containing the words ''homotopy'' and ''symplectic'', e.g. this one, arXiv:math.SG/0105080.
  63. Ševera P., Letters to Alan Weinstein about Courant algebroids, arXiv:1707.00265.
  64. Ševera P., Weinstein A., Poisson geometry with a 3-form background, Progr. Theoret. Phys. Suppl. 144 (2001), 145-154, arXiv:math.SG/0107133.
  65. Shoikhet B., An $L_\infty$ algebra structure on polyvector fields, Selecta Math. (N.S.) 24 (2018), 1691-1728, arXiv:0805.3363.
  66. Tamarkin D., Quantization of Lie bialgebras via the formality of the operad of little disks, Geom. Funct. Anal. 17 (2007), 537-604.
  67. Vaintrob A.Yu., Lie algebroids and homological vector fields, Russian Math. Surveys 52 (1997), 428-429.
  68. Vysoký J., Hitchhiker's guide to Courant algebroid relations, J. Geom. Phys. 151 (2020), 103635, 33 pages, arXiv:1910.05347.
  69. Willwacher T., The Grothendieck-Teichmüller group, Unpublished notes, 2014, available at wilthoma/docs/grt.pdf.
  70. Willwacher T., The obstruction to the existence of a loopless star product, C. R. Math. Acad. Sci. Paris 352 (2014), 881-883, arXiv:1309.7921.
  71. Willwacher T., M. Kontsevich's graph complex and the Grothendieck-Teichmüller Lie algebra, Invent. Math. 200 (2015), 671-760, arXiv:1009.1654.
  72. Willwacher T., The oriented graph complexes, Comm. Math. Phys. 334 (2015), 1649-1666, arXiv:1308.4006.
  73. Willwacher T., Deformation quantization and the Gerstenhaber structure on the homology of knot spaces, arXiv:1506.07078.
  74. Xu P., Quantum groupoids and deformation quantization, C. R. Acad. Sci. Paris Sér. I Math. 326 (1998), 289-294, arXiv:q-alg/9708020.
  75. Xu P., Gerstenhaber algebras and BV-algebras in Poisson geometry, Comm. Math. Phys. 200 (1999), 545-560, arXiv:dg-ga/9703001.
  76. Xu P., Quantum groupoids, Comm. Math. Phys. 216 (2001), 539-581, arXiv:math.QA/9905192.
  77. Živković M., Multi-directed graph complexes and quasi-isomorphisms between them I: oriented graphs, High. Struct. 4 (2020), 266-283, arXiv:1703.09605.
  78. Živković M., Multi-directed graph complexes and quasi-isomorphisms between them II: sourced graphs, Int. Math. Res. Not. 2021 (2021), 948-1004, arXiv:1712.01203.

Previous article  Next article  Contents of Volume 18 (2022)